Taxes, governance, and debt maturity structure: International evidence
Eilnaz Kashefi Pour and
Meziane Lasfer
Journal of International Financial Markets, Institutions and Money, 2019, vol. 58, issue C, 136-161
Abstract:
We provide a cross-country evidence on the impact of corporate and personal income taxes, and corporate governance systems on debt maturity structures and leverage using a comprehensive sample of 212,642 firm-year observations based on a sample of 19,573 firms from 24 OECD countries over the period 1990–2015. We find longer debt maturities, higher leverage, and, in a dynamic setting, a greater propensity to decrease short-term debt, in countries with high investor protection and where the potentials for debt tax shields and after-tax return of investors are high. Our results imply that when investors are protected, firms tend to have optimal debt maturities to maximise the gains from tax shields and minimise the tax cost of equity. In contrast, in low protection countries, investors prefer their firms to opt for low debt that is mainly short-term to mitigate the risk-shifting and debt overhang problems even if this entails forgoing the debt tax shields. Our results hold for various robustness checks including the hierarchical linear model specification, which corrects for a number of OLS biases.
Keywords: Debt maturity; Debt overhang; Risk-shifting; Signalling; Classical and imputation tax systems (search for similar items in EconPapers)
JEL-codes: G32 (search for similar items in EconPapers)
Date: 2019
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (9)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S1042443117304936
Full text for ScienceDirect subscribers only
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:intfin:v:58:y:2019:i:c:p:136-161
DOI: 10.1016/j.intfin.2018.09.011
Access Statistics for this article
Journal of International Financial Markets, Institutions and Money is currently edited by I. Mathur and C. J. Neely
More articles in Journal of International Financial Markets, Institutions and Money from Elsevier
Bibliographic data for series maintained by Catherine Liu ().